Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 34, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 8, 2025, 2:35 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2025, 2:35 AM CDT (07:35 UTC)
- Expired
- Aug 8, 2025, 3:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:35 AM CDT | TSTM WND GST 79 | 5 Ene Edmunds, ND | Arrowwood RAWS station. Time estimated from radar. |
| Aug 8, 2:37 AM CDT | TSTM WND GST 83 | 3 Wnw Kensal, ND | Measured wind gust at private weather station. |
| Aug 8, 2:55 AM CDT | TSTM WND GST 63 | 1 Ene Glenfield, ND | Glenfield NDDOT site. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 11:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2718 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
The text
As transmitted.
027
WFUS53 KBIS 080735
TORBIS
NDC031-093-080800-
/O.NEW.KBIS.TO.W.0034.250808T0735Z-250808T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
235 AM CDT Fri Aug 8 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Eastern Foster County in southeastern North Dakota...
Northeastern Stutsman County in southeastern North Dakota...
* Until 300 AM CDT.
* At 233 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Kensal, or 15 miles southeast of
Carrington, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Glenfield around 245 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Juanita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4721 9887 4747 9904 4759 9850 4733 9850
4733 9847 4727 9846
TIME...MOT...LOC 0733Z 257DEG 52KT 4736 9883
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HOLLAN1 follow-up statement
259
WWUS53 KBIS 080742 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
242 AM CDT Fri Aug 8 2025
NDC031-093-080800-
/O.CON.KBIS.TO.W.0034.000000T0000Z-250808T0800Z/
Foster ND-Stutsman ND-
242 AM CDT Fri Aug 8 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR EASTERN
FOSTER AND NORTHEASTERN STUTSMAN COUNTIES...
At 242 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Glenfield, or 23 miles east of
Carrington, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Foster and northeastern Stutsman Counties, including the
following locations... Juanita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4723 9875 4752 9882 4759 9850 4733 9850
4733 9847 4727 9846
TIME...MOT...LOC 0742Z 257DEG 52KT 4739 9863
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HOLLANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 8, 12:54 AM CDT, 1 hour 41 minutes earlier. Its key messages:
- Significant severe weather is possible through tonight, with large hail up to the size of quarters and damaging winds as high as 80 mph..
- The risk for scattered severe storms shifts into far eastern North Dakota on Friday, with isolated severe storms still possible over most of western and central North Dakota.
- Temperatures cool on Friday and through the weekend with 70s and lower 80s expected through the weekend.
- The threat for severe weather will remain low through the weekend and into early next week.
Area forecast discussion, Aug 8, 12:54 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1254 AM CDT Fri Aug 8 2025 .KEY MESSAGES... - Significant severe weather is possible through tonight, with large hail up to the size of quarters and damaging winds as high as 80 mph.. - The risk for scattered severe storms shifts into far eastern North Dakota on Friday, with isolated severe storms still possible over most of western and central North Dakota. - Temperatures cool on Friday and through the weekend with 70s and lower 80s expected through the weekend. - The threat for severe weather will remain low through the weekend and into early next week. && .UPDATE... Issued at 1254 AM CDT Fri Aug 8 2025 A line of thunderstorms is present across the state from Adams up through Rolette counties, while recent severe thunderstorm winds gusts have been observed from Adams up through eastern McLean counties. Recent wind gusts have generally been in that 50 to 60 mph range, though localized higher gusts have been observed. The gust front with these storms has been observed about 20 miles in front of the reflectivity. The remainder of south central ND, including the James River Valley, has been put in a Severe Thunderstorm Watch until 7 am CDT. While gusts up to 70 mph will be the primary threat, localized gusts up to 80 mph are not out of the question. UPDATE Issued at 811 PM CDT Thu Aug 7 2025 Severe Thunderstorm Watch has been issued for western and much of central North Dakota until 3 AM CDT / 2 AM MDT. Severe storms in the northwest are projected to expand to the southeast through the evening and into overnight, with additional storms upstream in eastern Montana, southeast of Glasgow, as well as even further back east of Billings. Although a tornado cannot be ruled out, especially the QLCS / spinup variety, primary hazard will be large hail with any initial, discrete cells, and if storms grow upscale as expected, primary hazard will be significant wind gusts, with scattered gusts potentially as high as 90 mph. UPDATE Issued at 656 PM CDT Thu Aug 7 2025 Severe weather has not progressed quite as expected to start the evening. There has been just enough of a cap across the majority of western and central North Dakota to prevent convection, although for a few hours now we have seen cumulus trying to grow, with numerous orphan anvils observed on satellite. Current main area of development is in the northwest part of the state, where mesoanalysis advertises around 45 knots of deep layer shear and ~1300 J/kg of instability, although thinking the storm is still a little elevated. Some signs of expansion to the southwest, back into Montana. Thinking there is a low (20 percent chance) of an isolated supercell or two across central North Dakota outside of any activity across the north, before attention turns to the convection ongoing further upstream across Montana. One area of storms is south of Glasgow and an additional one is in the Billings area. If these progress as forecast, the expectation is storms would become more linear in nature and speed up as they approach the state line. With no storms over most of the forecast area today, the environment remains highly supportive of severe weather, potentially significant, with wind gusts up to 80 mph the primary hazard. && .DISCUSSION... Issued at 129 PM CDT Thu Aug 7 2025morning hours. Latest satellite imagery is showing a shortwave tracking from northeast Montana into northwest North Dakota. Another strong shortwave is tracking eastward across southwest Montana. Latest radar shows the morning convection has for the most part, moved north into Canada. A short segment of likely elevated is located over far northeast Montana. The latest surface analysis shows a surface low in the Mondak region with a warm front extending northeastward from the low, into northeast ND. The area north of the surface low, around west central ND looks to be an area of significant low level convergence. Latest satellite also indicates approaching cirrus which implies increased ascent, and increased agitation in the cu field in the McKenzie, Dunn, Golden Valley and Billings county area. It's looking more and more like this could be the area of initial CI in our area. Needless to say, nothing has changed in the ingredients area. Still very unstable air with strong deep layer shear. Not going to repeat this again, except to say that all of our earlier significant threats remain in the table (Baseball sized hail, 80 mph winds and a few tornados possible). A major concern is the storm mode and the storm mode evolution today and tonight. Short term models have been inconsistent. As mentioned above, in our area, the west central looks like the preferred area of CI. Cams seem to favor, and WOFS also hints at a potential supercell that tracks east from here, remaining north of the I-94 corridor. This would favor very large hail and a possible tornadic supercell. Ingredients are there for that scenario. Another possible scenario would be quicker upscale growth from initial CI and a linear complex developing. This scenario has shown two main tendencies. One would be more of a due east track of a complex, which would leave the more pristine atmosphere in southern ND, untouched, and primed for a second round of convection eminating from Montana. Although there is some indication of more capping along the South Dakota border. A second scenario from a quicker upscale growth perspective would be a more southeast progression as the cold pool pushes southward, this may take the complex south of the I-94 corridor, and more importantly, could alter the highly unstable airmass over southern ND, possibly limiting the potential for a complex entering from Montana later this evening, or overnight. Cams earlier today were showing the detriment of a storm complex from Montana as it progresses through western ND. If the initial development remains mainly discrete, as mentioned above, this could alter the pristine environment over southern ND somewhat, but we think it would leave enough instability that the later convection entering from Montana would have enough fuel to continue it's track across North Dakota, at least western and central ND. Of course, what eventually happens will probably be something else, or a combination of these scenarios. We will continue to update Social Media content through the event so continue to monitor for our latest thinking of how this event will eventually unfold. The potential for strong to severe convection remains on Friday, but there has been a pretty significant change. The Enhanced risk, that extended as far west as the James River Valley has been downgraded. There is a slight risk now in this area, with a marginal risk for severe storms over much of western and central ND. There will likely be some strong to severe convection in western and central ND, but the potential for a more organized event has diminished over our area for the time being. Atmosphere may be pretty well worked over in our area with convection behind a surface boundary. We'll see how things evolve after today and tonight. Once we see an end of the convection on Friday it does look like we will see a break in the severe convection, at least through the weekend and possibly into early next week. Temperatures cool into mainly the 70s through the weekend before climbing again early next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1254 AM CDT Fri Aug 8 2025 A line of showers and thunderstorms is present from Adams up through Rolette counties, with trailing showers and a few rumbles of thunder to the west of this line. This line of showers and thunderstorms will continue moving east overnight and into the early morning hours. Severe thunderstorm wind gusts of around 50 to 60 mph, along with localized higher wind gusts, are possible with this line, especially in the southern half of the state. These winds may be up to 20 SM ahead of the line of reflectivity. Additional showers and thunderstorms may develop Friday, although confidence on the evolution Friday is low at the moment. MVFR/IFR ceilings and visibility are possible with any showers and thunderstorms that pass through. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Telken DISCUSSION...TWH AVIATION...Telken
Hazardous weather outlook, Aug 8, 12:34 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 1234 AM CDT Fri Aug 8 2025 NDZ001>005-009>013-017>023-031>036-040>046-090545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1234 AM CDT Fri Aug 8 2025 /1134 PM MDT Thu Aug 7 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered to numerous severe thunderstorms are expected through tonight. Quarter size hail and damaging wind gusts as high as 80 mph are the biggest threats. Localized excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible on Friday, with hail as large as quarters and wind gusts as high as 60 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service at 701-223-4582 or to our social media pages. NDZ025-037-047-048-050-051-090545- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 1234 AM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered to numerous severe thunderstorms are expected through tonight. Quarter size hail and damaging wind gusts as high as 80 mph are the biggest threats. Localized excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered severe thunderstorms are possible on Friday. Expected hazards include hail as large as golf balls, damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service at 701-223-4582 or to our social media pages. Telken
In the hours before
Local storm report, Aug 8, 1:56 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
156 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM Rain Harvey 47.77N 99.94W
08/08/2025 M1.50 Inch Wells ND Broadcast Media
Broadcast media reports minor street
flooding.
&&
JGALocal storm report, Aug 8, 1:58 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
158 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM Tstm Wnd Gst 3 E Moffit 46.68N 100.24W
08/08/2025 M66 MPH Burleigh ND Mesonet
Mesonet station TS633 Long Lake NWR. Time
estimated by radar.
&&
JGALocal storm report, Aug 8, 2:04 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
204 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Gst 3 SSW Temvik 46.33N 100.28W
08/08/2025 M57 MPH Emmons ND Mesonet
NDAWN station Linton 5NW. Reported at 10
meters, 38 MPH observed at the surface.
&&
JGALocal storm report, Aug 8, 2:06 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
206 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Gst 3 ENE Tappen 46.89N 99.58W
08/08/2025 M56 MPH Kidder ND Mesonet
NDAWN station Tappen 3E. Report at 10
meters, 46 MPH observed at the surface.
&&
JGALocal storm report, Aug 8, 2:12 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
212 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM Tstm Wnd Gst 7 NW Streeter 46.72N 99.46W
08/08/2025 M57 MPH Kidder ND Mesonet
NDAWN station Streeter 6NW. Report at 10
meters, 46 MPH observed at the surface.
&&
JGALocal storm report, Aug 8, 2:17 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
217 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM Tstm Wnd Gst 1 NNW Hazelton 46.50N 100.30W
08/08/2025 M60 MPH Emmons ND Mesonet
NDDOT station US-83 Hazelton ESS. Time
estimated by radar.
&&
JGAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:01 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 59 min |
| Aug 7, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 66 min |
| Aug 7, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 63 min |
| Aug 7, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 63 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville, Ward | 60 min |
| Aug 7, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Williams | 64 min |
| Aug 7, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 66 min |
| Aug 7, 10:08 PM CDT | Tornado Warning | BIS | Bottineau | 37 min |
| Aug 7, 10:14 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Burke, Dunn, McKenzie, Mountrail, Williams | 61 min |
| Aug 7, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 57 min |
| Aug 7, 10:53 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Slope, Stark | 67 min |
| Aug 7, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette, Ward | 62 min |
| Aug 7, 11:22 PM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 7, 11:31 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Hettinger, Slope, Stark | 59 min |
| Aug 7, 11:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 65 min |
| Aug 7, 11:43 PM CDT | Special Weather Statement | BIS | McLean, Ward | 32 min |
| Aug 8, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 67 min |
| Aug 8, 12:09 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Ward | 66 min |
| Aug 8, 12:34 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 56 min |
| Aug 8, 12:55 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver | 65 min |
| Aug 8, 1:11 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 64 min |
| Aug 8, 1:12 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 63 min |
| Aug 8, 1:16 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 31 min |
| Aug 8, 1:39 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 36 min |
| Aug 8, 1:44 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Aug 8, 2:02 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 58 min |
| Aug 8, 2:25 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 48 min |
| Aug 8, 2:41 AM CDT | Special Weather Statement | BIS | LaMoure, Logan, McIntosh | 34 min |
| Aug 8, 2:49 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 71 min |
| Aug 8, 5:29 AM CDT | Special Weather Statement | BIS | Grant | 31 min |
| Aug 8, 5:56 AM CDT | Special Weather Statement | BIS | Morton | 34 min |
| Aug 8, 6:32 AM CDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Aug 8, 4:27 PM CDT | Special Weather Statement | BIS | Divide | 33 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.